Hail, Sullivan
- When
- August 8, 12:43 PM EST
- Where
- Sullivan County, Jeffersonville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.780, -74.930
An upper level disturbance moved along a stationary front located across western New York and resulted in several severe thunderstorms across central New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level disturbance moved along a stationary front located across western New York and resulted in several severe thunderstorms across central New York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 8, 9:25 AM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1025 AM EDT THU AUG 8 2013 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL EVENTUALLY MOVE PAST THE REGION ON FRIDAY NIGHT. IN THE MEANTIME...CHANCES FOR PERIODIC SHOWERS AND A THUNDERSTORM OR TWO WILL CONTINUE FOR TODAY AND FRIDAY. A DRIER WEEKEND IS IN STORE WITH TEMPERATURES REMAINING ON THE COOLER SIDE OF NORMAL FOR AUGUST. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1025 AM UPDATE... AREA OF SHOWERS AND SOME THUNDER CONTINUES TO DIMINISH. WHILE MOST OF THE AREA WILL REMAIN DRY THROUGH EARLY AFTERNOON...SHOWERS WILL STILL BE POSSIBLE OVER THE NORTHERN TIER OF PA AND OTSEGO/DELAWARE COUNTIES AS THESE CONTINUE TO DIMINISH. MEANWHILE AN AREA OF CLEARING OVER THE FINGER LAKES AND CNY MAY BE ENOUGH WITH A COLD FRONT OVER LAKE ERIE TO PROVIDE ANOTHER CHANCE THIS AFTERNOON. BLENDED WITH THE PREVIOUS FORECAST OF HIGH CHANCE TO LOW LIKELY LATER TODAY...BUT I DID TRY TO SHOW A NICE GAP OF MAINLY DRY WEATHER BETWEEN NOW AND THEN. THE PREVIOUS AFD IS BELOW... 730 AM UPDATE... QUICK UPDATE TO ACCOUNT FOR LINE OF STORMS MVG ACRS THE AREA EARLY THIS MRNG. HV TRIED TO TRACK CATEGORICAL POPS THRU THE REGION THRU NOON TDA. TSTMS WL TAKE AWHILE TO REACH THE I-81 CORRIDOR IN NEPA AND MAY FALL APART BFR THEY DO AS THEY WL BE MVG INTO INCREASINGLY STABLE AIRMASS. MLCAPE IS 500+ JOULES WHERE THEY ARE LOCATED NOW AND FURTHER TO THE EAST IT DIMINISHES TO NR 250 J/KG PER SPC MESOANALYSIS PAGE. HWVR THINK THAT A GOOD CHUNK OF THE AREA BTWN I-86/I-88 AND I-80 WILL SEE SOME FORM OF PCPN THIS MORNING AND HV BUMPED POPS TO LKLY- CATEGORICAL TO ACCNT FOR THIS. ONCE THIS LINE OF STORMS ROLLS THRU THINK THAT MANY PLACES WL STABILIZE FOR THE REMAINDER OF THE DAY WITH LITTLE ELSE EXPECTED. BUT THAT WL BE LOOKED AT IN FURTHER DETAIL FOR THE NEXT UPDATE. PREV DISCO BLO... TODAY WILL BE A CRAZY...CONVOLUTED AND LOW CONFIDENCE FORECAST GIVEN THE NATURE OF ZONAL FLOW PATTERNS IN THE SUMMER MONTHS. THE FIRST ORDER OF BUSINESS WITH THIS MORNING'S UPDATE IS TO TRACK AND TIME THE CONVECTION MOVING THROUGH WESTERN NEW YORK AND IT'S IMPACT HERE IN CENTRAL DURING THE EARLY HOURS. CONVECTION LOOKS TO BE MAINLY DRIVEN NOW BY COLD POOL INTERACTION WITHIN A BROAD UNSTABLE ENVIRONMENT...AS WV LOOP SHOWS INITIATING SHORT WAVE IS RUNNING OUT AHEAD OF THE CONVECTION ACROSS LOWER ONTARIO. LINEAR TRACKING TAKES THE RAIN AND EMBEDDED TSRA ACROSS MAINLY THE FINGER LAKES REGION AND NORTHERN PORTIONS OF THE SOUTHERN TIER DURING THE EARLY DAYLIGHT HOURS AND HAVE ACCOUNTED FOR THIS WITH ABOUT 4-6 HOURS OF CATEGORICAL-LIKELY POPS OVER NORTHERN COUNTIES WITH SOME SLACK ON THE SOUTHERN END OF THE POP FIELD FOR NEW DEVELOPMENT. THINK THERE WILL ALSO CONTINUE TO BE WEAKENING OF THIS FEATURE AS THE MORNING WEARS ON. THEN...ATTENTION TURNS TO SLOWLY APPROACHING FRONTAL BOUNDARY FOR LATER THIS AFTERNOON. AFTER SCOURING MANY MODEL SOLUTIONS...AND PICKING THROUGH THE NOISE OF CONVECTIVE FEEDBACK...WE ARE HARD PRESSED TO FIND MUCH IN THE WAY OF FORCING FOR NEW CONVECTION THIS AFTERNOON ASIDE FROM MINOR HEIGHT AND PRESSURE FALLS ASSOCIATED WITH THE FRONTAL BOUNDARY...FORMING IN TANDEM WITH DECREASING DIURNAL STABILITY. THE MESOSCALE MODELS LIKE THE HRRR AND WRF-ARW CONVECT MAINLY ALONG THE FRONTAL BOUNDARY MOVING INTO WRN NY THIS AFTERNOON WITH SPOTTY ACTIVITY IN OUR AREA. WE THEREFORE FEEL MUCH OF THE DAY WILL FEATURE...AT BEST... SCATTERED NEW CONVECTIVE DEVELOPMENT ONCE THIS LINGERING RAIN FEATURE MAKES ITS WAY THROUGH OR DISSIPATES IN THE PROCESS. HAVE THUS SCALED BACK ON ANY LIKELY POPS WE HAD GOING THIS AFTERNOON. OTHER PARAMETERS ARE FAIRLY ROUTINE. TEMPERATURES AS A BLEND OF PREV FORECAST/00Z MOS AND 2M MODEL TEMPS AND LOOK TO BE MAINLY IN THE UPPER 70S. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... THE FORECAST GETS NO EASIER TONIGHT WITH FRONT ONLY SAGGING INTO THE REGION. 00Z NAM AND GFS ARE SIMILAR IN FRONTAL PLACEMENT AND UPPER AIR MASS FIELDS...BUT THE RESULTANT QPF FIELDS ARE VERY DIFFERENT TONIGHT AND FRIDAY AND SEEM OVERDONE WITH RESPECT TO VERY SUBTLE FORCING MECHANISMS. AGAIN...WEEDING THROUGH THE CONVECTIVE FEEDBACK PROBLEMS AS BOTH MODELS TRY TO LIFT SOUTHERN PLAINS CONVECTIVE VORTS THROUGH OUR REGION OVERNIGHT...WE ARE AGAIN HARD PRESSED TO FIND SIGNIFICANT SYNOPTIC SUPPORT FOR AS MUCH RAIN AS THESE MODELS ARE CRANKING OUT ON US. THAT SAID...THE SFC FRONT WILL BE MOVING INTO THE REGION AND THERE IS A POSSIBILITY THAT SOME MINOR UPPER LEVEL FEATURE COULD RUN FAST THROUGH THE REGION. BOTH MODELS ALSO HINT AT AN INCRG SOUTHERLY LOW LEVEL JET IMPINGING ON THE FRONTAL ZONE AND OUR HIGHER TERRAIN AREAS IN NEPA/SENY LATE TONIGHT. WITHOUT MAKING TOO DRAMATIC A SWING IN THE FORECAST...HAVE LOWERED SOME OF THE PREVIOUS FORECAST POPS FOR TONIGHT AND FRIDAY...BUT HAVE MAINTAINED THE LIKELY TERMINOLOGY AS THERE JUST DOESN'T SEEM TO BE MUCH THERE TO WARRANT WIDESPREAD AREAS OF SHOWERS/TSRA. ALSO SHIFTED THE AXIS OF HIGHER POPS A BIT WESTWARD TO LINE UP BETTER WITH THE FRONTAL MOVEMENT. THE FOCUS ON THE SOUTHEAST ZONES JUST SEEMS UNREALISTIC AND THE GFS SEEMED TO HAVE TRENDED A BIT WEST THIS RUN WITH NAM MORE IN OUR EASTERN ZONES. THE TRENDS THEN SUPPORT THE FRONT TO MOVE EAST OF THE REGION FRIDAY NIGHT WITH DECREASING PRECIP PROBABILITY FROM WEST TO EAST THROUGH THE DAY FRIDAY AND EVENTUALLY A DRY OVERNIGHT INTO SATURDAY. HIGH PRESSURE AND COOL NORTHWESTERLY FLOW OVERSPREADS THE REGION THIS WEEKEND. BEST CHANCE FOR SUNSHINE LOOKS TO BE SUNDAY AS COLD ADVECTION CLOUDS ON THE FIRST DAY (SATURDAY) BEHIND A COLD FROPA HERE SPELLS STRATOCU FIELDS GALORE AND PARTLY TO MOSTLY CLOUDY CONDITIONS. FOLLOWED MOS AND 2M MODEL BLENDED TEMPS ALONG WITH PREVIOUS FORECAST WHICH HELPED TO COOL THINGS SLIGHTLY ON FRIDAY AND SATURDAY FROM PREV FORECAST. THE TREND ON SATURDAY WILL CERTAINLY FIT THE CLOUD IDEA. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... 4 AM UPDATE... VERY FEW CHANGES MADE TO INHERITED GRIDS AS GOOD AGREEMENT BETWEEN THE GFS AND ECMWF SUPPORTS BETTER THAN AVERAGE CONFIDENCE THROUGH THE PERIOD. UPPER PATTERN THROUGH THE TIME FRAME WILL BE DOMINATED BY BROAD CYCLONIC FLOW ALOFT AS A BLOCKY MID-LATITUDE PATTERN PERSISTS THANKS TO STRONG HIGH PRESSURE ACROSS THE NORTHERN ATLANTIC AND CANADIAN PRAIRIE PROVINCES. BOTH THE GFS AND ECMWF AGREE THAT A SECOND UPPER LOW WILL SWING SOUTH FROM HUDSON BAY BY LATE MON/EARLY TUESDAY WHICH WILL SEND A COLD FRONT EAST ACROSS OUR REGION AS LOW PRESSURE TRACKS JUST OFF TO OUR NORTH. THUS EXPECT RENEWED SHWR AND THUNDERSTORM CHANCES BY TUESDAY BEFORE DRY WX RETURNS TO CONCLUDE THE PERIOD. BELOW NORMAL TEMPS EXPECTED WITH NO HINTS OF ANY MAJOR WARMING SEEN FOR THE FORESEEABLE FUTURE. 200 PM UPDATE... AREA REMAINS UNDER A BROAD LONG WAVE UPPER LEVEL TROUGH THROUGH THE PERIOD AND SLIGHTLY COOLER THAN NORMAL TEMPERATURES WITH HIGHS IN LOWER TO MIDDLE 70S AND NIGHTTIME LOWS IN THE 50S. A FRONT THAT MOVED THROUGH THE AREA EARLY SATURDAY IS FORECAST TO STALL IN A EAST-WEST MANNER ACROSS VIRGINA SATURDAY NIGHT INTO SUNDAY. FROM THIS POINT MODELS HAVE DIFFERENCES OF TIMING AND POSITIONING OF WAVES MOVING EASTWARD ALONG THIS FRONT THROUGH MIDWEEK CAUSING SOME UNCERTAINTY IN THE FORECAST. FORECASTED CLOUDS TO SPREAD NORTH WITH A WAVE ON SUNDAY BUT JUST PLACED A SLIGHT CHANCE THUNDERSTORMS IN THE POCONOS FOR SUNDAY AFTERNOON. HIGH PRESSURE BUILDS ACROSS SUNDAY NIGHT BEHIND THIS WAVE. A SHORT-WAVE MOVING AROUND THE UPR LEVEL LOW TO OUR NORTH MAY BRING A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS IN THE AFTERNOON MONDAY. UNCERTAINTY INCREASES TUESDAY AS GFS LINKS A SHORT-WAVE MOVING AROUND THE UPR LOW TO THE NORTH WITH A SURFACE LOW AND WAVE MOVING NORTHEAST ALONG THAT FRONTAL ZONE AND SPREADS CLOUDS AND PRECIPITATION NORTHEAST ACROSS THE AREA TUESDAY. ON THE OTHER HAND THE ECMWF DOES NOT LINK A WAVE UP FROM THE SOUTH WITH JUST AN ISOLATED CHANCE. PUT A 30 POP IN TUESDAY AFTERNOON. SURFACE HIGH PRESSURE BUILDS IN FOR WEDNESDAY WITH A SHORTWAVE RIDGE ALOFT. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... AN AREA OF SHWRS AND EMBEDDED THUNDER WILL CONTINUE MOVING EAST THROUGH THE REGION THIS MORNING. BASED ON LATEST RADAR TRENDS...MOST CONCENTRATED ACTIVITY WILL PREVAIL FROM THE CENTRAL FINGER LAKES SOUTH THROUGH THE TWIN TIERS WHERE TEMPORARY MVFR AND POTENTIALLY SOME SHORT DURATION IFR WILL BE POSSIBLE. ELSEWHERE AT SYR AND RME...CURRENT ACTIVITY WILL LIKELY POSE LITTLE IF ANY RESTRICTIONS AS HEAVIEST RAINS REMAIN SOUTH. A LITTLE MORE UNCERTAIN DOWN AT AVP AS A FAIR AMOUNT OF LAND STILL NEEDS TO BE COVERED BEFORE REACHING THE TERMINAL. FOR NOW...HAVE INSERTED A TEMPO GROUP STARTING AT 14Z FOR POSSIBLE MVFR RESTRICTIONS. AFTER THIS PASSES...FCST BECOMES MUCH MORE CONVOLUTED AS MODELS CONTINUE TO SHOW SEVERAL CLUSTERS OF SHWRS/STORMS DEVELOPING AFTER THE 18Z TIME FRAME. FOR NOW...HAVE DECIDED TO OFFER A TEMPO TSRA MENTION EVERYWHERE BETWEEN 18-21Z UNDER THE PREMISE THAT DAYSHIFT CAN UPDATE ONCE TRENDS BEHIND THIS MORNING/S DEPARTING WAVE BECOME A LITTLE MORE CERTAIN. BY TONIGHT...MAIN ACTIVITY TO LIKELY IMPACT AVP AS ADDITIONAL MOISTURE BEGINS WORKING NORTH ALONG A COLD FRONT. ELSEWHERE...WIDESPREAD MVFR RESTRICTIONS EXPECTED TO DEVELOP WITH OCCASIONAL IFR POSSIBLE AT BGM AND ITH AS MOISTURE BECOMES TRAPPED BELOW DEVELOPING FRONTAL INVERSION. OUTLOOK... FRI...VFR BUT MVFR IN SCATTERED SHRA/TSRA MAINLY SOUTH. SAT THRU MON...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...HEDEN/JAB/PVN SHORT TERM...JAB LONG TERM...BMW/CMG AVIATION...CMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 405 AM EDT THU AUG 8 2013 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-090815- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 405 AM EDT THU AUG 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
137 PM EDT THU AUG 8 2013
NYZ062-081830-
SULLIVAN NY-
137 PM EDT THU AUG 8 2013
...STRONG THUNDERSTORM WILL AFFECT NORTHERN SULLIVAN COUNTY...
* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG GUSTY
WINDS TO 45 MPH...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
JEFFERSONVILLE...AND MOVING NORTHEAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BRISCOE AT 145 PM EDT...
WHITE SULPHUR SPRINGS AND SHANDELEE AT 155 PM EDT...
HAZEL AT 200 PM EDT...
LIVINGSTON MANOR AND LIBERTY AT 205 PM EDT...
PARKSVILLE AND PARKSTON AT 210 PM EDT...
BRADLEY AND LOCH SHELDRAKE AT 215 PM EDT...
ANDERSON AND ADEN AT 220 PM EDT...
NEVERSINK AND HASBROUCK AT 225 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4166 7499 4174 7506 4177 7506 4177 7508
4179 7510 4180 7507 4181 7507 4182 7510
4184 7511 4199 7474 4182 7449
HEDENThe Binghamton radar (KBGM), 99 km away, was scanning. The volume nearest the first event began at 17:44 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Two trees were blown down across a road.
Several trees were blown down.
Tree was blown down with picture posted on office Facebook page.
Several trees and wires were blown down along with minor road flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459085, 459086, 459087, 459088, 459089, 459090.